South Carolina, 2020Damaging Winds in South Carolina, May 22, 2020
May 22, 2020 · NWS ILM · 3 events in 1 county or zone
A stationary front produced strong storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front produced strong storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 22, 3:18 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, May 22, 3:18 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
418 PM EDT Fri May 22 2020
.SYNOPSIS...
Localized afternoon and evening showers and thunderstorms will
increase and become enhanced by trough running across the area
tonight into Saturday. A cold front will drop south late Sun,
followed by relatively cooler and dry high pressure building
down from the north early to mid week.
&&
.UPDATE...
A severe thunderstorms watch is in effect until 10 pm as a line
of stronger storms marches eastward through this evening. This
line of storms will reach the I-95 corridor 6 to 7 pm and move
toward the coast closer to 9pm.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
SPC has outlined area for slight risk of SVR, mainly west of
I-95 with marginal elsewhere across local area. Some subsidence
and dry air aloft has left only isolated convection this
afternoon mainly associated with lingering boundary or trough
across the area and sea breeze convergence. More organized
convection will arrive into this evening associated with
shortwave moving across the area and lingering boundary or
trough. This shortwave has generated a fairly organized squall line
which will track eastward through this evening. The main mid to
upper trough over the Ohio valley this afternoon tracks
eastward tonight dragging this potent shortwave trough eastward
across the local area tonight.
The shortwave trough will exit the coast Sat morning with mid
to upper low tracking off the off of the Mid-Atlantic Coast
leaving some drier air and subsidence int its wake Sat morning.
Upper ridge begins to build up from the south with deep W to NW
flow aloft. After a brief dry period to start the day on
Saturday, convection will develop again Sat aftn along sea
breeze, lingering boundary and trough inland and should see
steering flow push storms eastward toward the coast. Strong sfc
heating will enhance instability and should create some stronger
storms possible. Temps will be between 85 and 90 most places.
Overnight lows will remain very warm well into 60s in warm and
humid air mass.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Weak surface low pressure across South Carolina on Sunday will be
attached to a nearly stationary front extending off the coast and
out across the Atlantic Ocean. Convergence along this boundary
coupled with precipitable water in the 1.5 to 1.7 inch range and
reasonably steep mid-level lapse rates should yield scattered
showers and thunderstorms. Models have differences in the position
of the low and the front, so temperature and precip forecasts for
Sunday have less confidence than normal for a Day 2 forecast. Weak
wind shear and low helicity values should favor fairly disorganized
convection with a low severe potential.
An upper level ridge will strengthen overhead Sunday night into
Monday, helping boost surface pressures across the Mid-Atlantic
region. This will push the low and front down to the southwest
Monday, advecting cooler and drier air in from the northeast.
Depending on how quickly this occurs, some residual convection could
still linger across the Pee Dee region Monday ahead of the push of
more stable air. Regardless, PoPs decrease throughout Monday with a
dry forecast beginning across the board no later than Monday
evening.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A strong upper ridge will exist across the Mid-Atlantic region much
of next week. A deep layer of warm, dry air aloft with the
subsidence inversion beneath this ridge should provide dry weather.
By Wednesday Night the inversion may begin to lift as the upper
ridge gains latitude and the Carolinas come into a deep easterly
flow of subtropical origin. Scattered Atlantic showers could develop
and push onshore at times, although PoPs are currently limited to
only 20-30 percent for Thursday and Friday. Also interesting is a
cold core low the GFS, ECMWF, and Canadian all forecast to develop
across the Atlantic out near Bermuda late next week. At this time
any potential low pressure development is progged to remain too far
east for any impacts on our weather.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Mostly VFR through this period. Convection left over from the
surface trough is making its way through our area. TSRA could
temporarily reduce ceilings to IFR/LIFR at any of the terminals as
the line moves through. Storms should make their way towards the
coast around 02-03Z. Elsewhere, the seabreeze has fired up early
this afternoon , creating sustained SSW winds at 10-12 knots. This
will add some mid-level cumulus clouds, could possibly spawn
convection that would move inland from the coast. Seabreeze calms by
the evening. After storms move through, fog/low stratus builds
inland and spreads towards the coast. Ceilings will most likely be
in the IFR/LIFR range. Fog/low stratus should lift by 13-14Z
Saturday morning as boundary layer mixing takes off. Seabreeze
builds in again towards the end of the 18Z TAF period.
Extended Outlook...Expect periodic flight level restrictions for
convection Saturday afternoon and evening and again Sunday ahead of
a cold front. High pressure and VFR conditions will dominate Monday
through Wednesday.
&&
.MARINE...
Light and more variable winds may increase slightly tonight as
trough moves across and will veer to a more westerly flow
through Saturday. Overall expect seas on a downward trend,
running in the 2 to 4 ft range overall with a diminishing longer
period easterly swell mixing in. Winds will back to the SW
Sat night around 10 kts.
A front stalled across South Carolina will increase the coverage of
showers and t-storms across the area on Sunday. High pressure
building southward across the Mid-Atlantic should push this front
down to the south Monday. This should allow northeast to east winds
to prevail through the period with dry weather expected Monday
through Wednesday. The long east fetch developing on Monday should
cause the dominant wave group to become an 8 to 9 second easterly
swell through much of next week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...RGZ
NEAR TERM...RGZ
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...IGB
MARINE...MBB/RGZHazardous weather outlook, May 22, 3:23 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
423 PM EDT Fri May 22 2020
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-058-059-232030-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Central Horry-Northern Horry-
423 PM EDT Fri May 22 2020
...SEVERE THUNDERSTORM WATCH 204 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-232030-
Coastal Brunswick-
423 PM EDT Fri May 22 2020
...SEVERE THUNDERSTORM WATCH 204 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-232030-
Coastal Pender-Coastal New Hanover-
423 PM EDT Fri May 22 2020
...SEVERE THUNDERSTORM WATCH 204 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Hazardous weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ039-055-232030-
Williamsburg-Inland Georgetown-
423 PM EDT Fri May 22 2020
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ054-232030-
Coastal Horry-
423 PM EDT Fri May 22 2020
...SEVERE THUNDERSTORM WATCH 204 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ056-232030-
Coastal Georgetown-
423 PM EDT Fri May 22 2020
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Slow moving thunderstorms may produce brief localized flooding
this afternoon through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-232030-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
423 PM EDT Fri May 22 2020
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Marlboro
- When
- May 22, 4:39 PM EST to 4:41 PM EST
- Where
- Marlboro County, 3 mi NE of Bennettsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.651, -79.643
A large tree was blown down in the road.
Thunderstorm Wind, Marlboro
- When
- May 22, 4:41 PM EST to 4:43 PM EST
- Where
- Marlboro County, 8 mi NNW of Tatum
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.757, -79.634
A large tree was in the roadway.
Thunderstorm Wind, Marlboro
- When
- May 22, 4:45 PM EST to 4:47 PM EST
- Where
- Marlboro County, 0.57 mi E of Boykin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.730, -79.620
A large tree was blown down on Mary's Lane in the McColl community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in North Carolina, May 22, 20201 death · 1 injured · $500,000 · EF0 · 7 events
- Tornado and Flash Flooding in Texas, May 22 to 24, 2020$7.0 million · EF1 · 36 events
- Hail and Damaging Winds in South Carolina, May 22, 20201 death · $110 · 1.5 in hail · 29 events
- Rip Current in New York, May 22, 20201 death · 1 event
- Hail and Damaging Winds in Georgia, May 22, 2020$5.2 million · 1.75 in hail · 16 events
- Flood in Nebraska, May 22 to 24, 2020$1.2 million · 1 event
- Tornadoes and Hail in Oklahoma, May 22 to 23, 2020$91,000 · EF1 · 20 events
- Damaging Winds in North Carolina, May 22, 2020$178,000 · 50 kt wind · 16 events
- Tornadoes and Hail in Texas, May 22 to 23, 2020$17,000 · EF1 · 37 events
- Tornadoes and Hail in South Carolina, May 22, 2020$53,000 · EF1 · 13 events
- Flash Flood and Hail in Arkansas, May 22 to 23, 2020$95,000 · 1.75 in hail · 7 events
- Damaging Winds in Arkansas, May 22, 2020$45,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892223, 892224, 892226.